Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 16, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 27, 2022, 8:02 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at May 28, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2022, 8:02 PM EDT (00:02 UTC)
- In effect from
- May 28, 2022, 8:00 AM EDT
- Expired
- May 28, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
100 WHUS42 KMHX 280002 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 802 PM EDT Fri May 27 2022 NCZ196-204-281215- /O.EXP.KMHX.BH.S.0015.000000T0000Z-220528T0000Z/ /O.NEW.KMHX.BH.S.0016.220528T1200Z-220529T0000Z/ East Carteret-Ocracoke Island- 802 PM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH SATURDAY EVENING FROM CAPE LOOKOUT TO SOUTH OF CAPE HATTERAS... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:27 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ195-199-203-205-280115- /O.EXP.KMHX.BH.S.0015.000000T0000Z-220528T0000Z/ West Carteret-Coastal Onslow-Northern Outer Banks-Hatteras Island- 802 PM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
2 follow-up statements
348 WHUS42 KMHX 280804 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 404 AM EDT Sat May 28 2022 NCZ196-204-282015- /O.CON.KMHX.BH.S.0016.220528T1200Z-220529T0000Z/ East Carteret-Ocracoke Island- 404 AM EDT Sat May 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM CAPE HATTERAS TO CAPE LOOKOUT 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:45 PM Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
348 WHUS42 KMHX 281503 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1103 AM EDT Sat May 28 2022 NCZ205-290000- /O.EXA.KMHX.BH.S.0016.000000T0000Z-220529T0000Z/ Hatteras Island- 1103 AM EDT Sat May 28 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...Hatteras Island beaches south of Cape Hatteras. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur shortly after noon today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ196-204-290000- /O.CON.KMHX.BH.S.0016.000000T0000Z-220529T0000Z/ East Carteret-Ocracoke Island- 1103 AM EDT Sat May 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents. * WHERE...Ocracoke Island and Core Banks beaches north of Cape Lookout. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur shortly after noon today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 27, 7:57 PM EDT, 5 minutes earlier.
Area forecast discussion, May 27, 7:57 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
757 PM EDT Fri May 27 2022
.SYNOPSIS...
A cold front will move through the area Saturday morning. High
pressure builds back into the region early next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 750 PM Fri...Only notable precip activity has been
stratiform over eastern NC thus far this evening. Considerable
overcast skies have kept instability relatively limited for most
of the area, with some uptick for the far inner coastal plain
with some clearing. With the sun setting it seems doubtful that
any further appreciable destabilization will occur here.
Additionally, there is a healthy amount of MLCIN per both SPC
mesoanalysis and the incoming 00Z MHX sounding (-170 J/kg). Both
the HRRR and experimental WoF output suggest this will continue
to linger close to midnight, before typical nocturnal
development picks up rather quickly after 04-05z threatening
coastal areas and the Outer Banks. Forecast shear and low-level
instability are marginally supportive for a few organized storm
clusters and perhaps a supercell or two during this window.
Prev disc...Latest analysis shows an anomalously deep upper low
spinning over the upper Mid-West with attendant cold front
moving towards the Appalachians. Deep southerly flow continues
from the Gulf of Mexico north through the SE US. Within this
southerly flow, an anomalous plume of moisture is overspreading
the entire US East Coast, characterized by a large area of
1.5"-2" PWat values. Latest mesoanalysis shows SB CAPE values
1000-2000 J/kg with 30-40 kt of bulk shear. Radar shows
convection waning along the coast early this afternoon, with
convection now re- developing across central NC and SC near area
of enhanced instability. Latest HRRR keeps this activity just
west of the coastal plain through this evening, but could impact
western portions of the area. Stronger mid-upper jet max will
overspread the area this afternoon and eve as the cold front
continues to slowly advance east through the Carolinas. This
will lead to increasing deep layer shear and slightly more
curved hodographs. At the same time, though, instability may
tend to be on the downward trend due to the loss of daytime
heating and the worked over atms. High shear/low CAPE scenario
will likely set up as the cold front progresses east into, and
through, ENC during the evening and overnight hours, mainly with
a damaging wind and brief tornado threat. There is still the
threat of severe weather this evening and into the overnight,
but confidence remains low at this time. Showers and
thunderstorms will likely be slowly progressing through the area
late tonight, and may begin clearing the area from west to east
after midnight. However, with the upper trough axis remaining
back to the west through the night, will keep pops in through
the overnight, tapering off from west to east late. Guidance
(HRRR and HREF) continues to show convection blossoming along
the coast late tonight, after 06z. So an isolated svr threat may
continue along the coast late.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH 6 PM SATURDAY/...
As of 3 PM Friday...Sfc cold front associated with a cut off
low lifting into the Mid-Atlantic will continue to push offshore
Saturday morning with a few lingering showers and perhaps a
tstorm possible along the coast. Cut off upper low will continue
to weaken as it lifts into the NE US while trough becomes more
positively tilted. Isolated showers and tstms may develop along
the seabreeze, which will likely be pinned along the coast with
low level westerly flow inland. Modest instability along the
coast, enhanced convergence and weak upper forcing may be
enough to support isolated convection, which should wane with
loss of daytime heating. Low level thickness values support
highs in the 80s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 330 AM Fri...High pressure builds in for the latter half
of Memorial Day Weekend.
Sun through Thu...Drier conditions expected Sun with high
pressure and upper level ridging beginning to build into the
region. A stacked high will linger across much of the Eastern US
to start off the week, bringing mostly dry conditions through
Wednesday. Aftn temps will begin to push into the low to mid
90s, creating a short stretch of hot weather. The next frontal
boundary will approach the region Thu night.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /through Saturday/...
As of 755 PM Fri...Currently VFR conditions across the terminals
with only very light shower activity approaching OAJ from the
southwest. VFR conditions are expected to prevail through the
evening with little to no precip activity through 04z, but
convective activity will likely blossom for terminals mainly
east of a line from OCW to EWN after 04-05z. EWN may be
initially impacted by this activity for a couple hours before
bulk of activity moves eastward overnight. Some sct MVFR cigs
are probable as the front sags south.
VFR conditions prevail Sat with low clouds scattering out and
westerly winds for most of the day. This will keep sea breeze
pinned closer to the coast, which will trigger showers and a few
storms. Sites most vulnerable are OAJ/EWN.
LONG TERM /Saturday night through Wednesday/...
As of 345 AM Fri...Prevailing VFR conditions expected
through Tuesday as high pressure builds overhead.
&&
.MARINE...
SHORT TERM /through Saturday/...
As of 245 PM Friday...Latest obs show S winds 15-25 kt with
seas 4-6 ft. Gusty southerly winds 15-25 kt will continue
through tonight ahead of an approaching cold front. Seas will
peak at 4-7 ft, highest across the central and southern waters.
SCA continues for the sounds and coastal waters. The cold front
will move through the waters Saturday morning, with flow
becoming more WSW early. Conditions will quickly improve through
the day Sat with winds 5-15 kt and seas subsiding to 3-5 ft by
mid morning/early afternoon. Scattered showers and
thunderstorms continue along the coast early this afternoon, and
may increase in coverage late tonight and early Sat am just
ahead of the front. Strong wind gusts, small hail, dangerous
lightning, and waterspouts will all be possible with the
thunderstorm activity (especially tonight).
LONG TERM /Saturday night through Wednesday/...
As of 350 AM Fri...High pressure builds in Sunday through
Tuesday to bring a nice stretch of favorable boating conditions
with variable winds around 10-15 kts and seas 2-3 ft.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement from Saturday morning through Saturday
evening for NCZ196-204.
MARINE...Small Craft Advisory until 7 AM EDT Saturday for AMZ135-150.
Small Craft Advisory until 2 AM EDT Saturday for AMZ131-230-
231.
Small Craft Advisory until 1 PM EDT Saturday for AMZ152-154.
Small Craft Advisory until 11 AM EDT Saturday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/MS
SHORT TERM...CQD
LONG TERM...ML
AVIATION...MS/ML
MARINE...CQD/MLHazardous weather outlook, May 27, 2:47 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 247 PM EDT Fri May 27 2022 NCZ195-196-199-203>205-281900- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 247 PM EDT Fri May 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is a risk of strong to severe thunderstorms through tonight across eastern North Carolina. Damaging wind gusts, a brief tornado, dangerous lightning, and very heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193-194-198-281900- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 247 PM EDT Fri May 27 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This afternoon and tonight. There is a risk of strong to severe thunderstorms through tonight across eastern North Carolina. Damaging wind gusts, a brief tornado, dangerous lightning, and very heavy rainfall are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 27, 2:16 PM EDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
216 PM EDT Fri May 27 2022
NCZ047-203-271900-
Mainland Dare NC-Northern Outer Banks NC-
216 PM EDT Fri May 27 2022
...A strong thunderstorm will impact portions of northwestern Dare
County through 300 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Buffalo City, or 12 miles northwest of Stumpy Point, moving northeast
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kill Devil Hills, Southern Shores, Manns Harbor, Mashoes, Manteo,
East Lake, Colington, Buffalo City, Duck Coe Pier, Wright Brothers
National Monument and Avalon Pier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3610 7553 3567 7588 3573 7603 3614 7588
3614 7587 3611 7585 3607 7580 3608 7579
3609 7574 3612 7575 3613 7575 3611 7574
3614 7575 3620 7576
TIME...MOT...LOC 1815Z 207DEG 38KT 3578 7593
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
26Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.